Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 99, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 30, 2016, 4:50 PM CDT for Pottawattamie County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2016, 4:50 PM CDT (21:50 UTC)
- Expired
- May 30, 2016, 5:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 92 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 1966 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
628
WUUS53 KOAX 302150
SVROAX
IAC155-302230-
/O.NEW.KOAX.SV.W.0099.160530T2150Z-160530T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
450 PM CDT MON MAY 30 2016
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN POTTAWATTAMIE COUNTY IN SOUTHWESTERN IOWA...
* UNTIL 530 PM CDT
* AT 450 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES EAST OF
CARSON...OR 19 MILES SOUTHWEST OF ATLANTIC...MOVING NORTH AT 20
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HANCOCK AND FARM CREEK PUBLIC WILDLIFE AREA.
THIS INCLUDES HIGHWAY 59 IN IOWA MILE MARKER 44 AND NEAR MILE MARKER
58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4116 9527 4116 9530 4121 9541 4142 9535
4141 9524 4137 9515 4131 9516
TIME...MOT...LOC 2150Z 201DEG 16KT 4125 9533
HAIL...1.00IN
WIND...60MPH
$$
KG3 follow-up statements
937
WWUS53 KOAX 302157
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
457 PM CDT MON MAY 30 2016
IAC155-302230-
/O.CON.KOAX.SV.W.0099.000000T0000Z-160530T2230Z/
POTTAWATTAMIE IA-
457 PM CDT MON MAY 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN POTTAWATTAMIE COUNTY...
AT 456 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF OAKLAND...OR 17 MILES SOUTHWEST OF ATLANTIC...MOVING NORTH AT 20
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
FARM CREEK PUBLIC WILDLIFE AREA.
THIS INCLUDES HIGHWAY 59 IN IOWA NEAR MILE MARKER 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4118 9529 4124 9539 4142 9535 4141 9524
4137 9515 4131 9516
TIME...MOT...LOC 2156Z 201DEG 16KT 4128 9532
HAIL...1.00IN
WIND...60MPH
$$
KG000
WWUS53 KOAX 302207
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
507 PM CDT MON MAY 30 2016
IAC155-302230-
/O.CON.KOAX.SV.W.0099.000000T0000Z-160530T2230Z/
POTTAWATTAMIE IA-
507 PM CDT MON MAY 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EAST CENTRAL POTTAWATTAMIE COUNTY...
AT 506 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
OAKLAND...OR 15 MILES WEST OF ATLANTIC...MOVING NORTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL POTTAWATTAMIE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4122 9526 4126 9537 4139 9531 4141 9524
4137 9515 4131 9516
TIME...MOT...LOC 2206Z 201DEG 16KT 4133 9530
HAIL...1.00IN
WIND...60MPH
$$
KG128
WWUS53 KOAX 302215
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
515 PM CDT MON MAY 30 2016
IAC155-302224-
/O.CAN.KOAX.SV.W.0099.000000T0000Z-160530T2230Z/
POTTAWATTAMIE IA-
515 PM CDT MON MAY 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL POTTAWATTAMIE
COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4122 9526 4126 9537 4139 9531 4141 9524
4137 9515 4131 9516
TIME...MOT...LOC 2214Z 201DEG 16KT 4137 9528
$$
KGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:33 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 30, 3:33 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 333 PM CDT MON MAY 30 2016 .SHORT TERM...(tonight through Thursday) Issued at 329 PM CDT Mon May 30 2016 Chance for thunderstorms through Tuesday early evening is the primary forecast concern in the short term. Main driver for thunderstorms later tonight and Tuesday is a short wave diving into northern Montana this afternoon and associated cold front that will swing through our warning area late tonight and Tuesday. Ahead of those features, a weak perturbation was noted on water vapor imagery and RAP analysis from eastern Nebraska into eastern Oklahoma. More pronounced forcing was well to our south where storms had bubbled up in Kansas and Missouri earlier this afternoon. But several runs of various short range hi-res model output have suggested convection will fire this afternoon farther north in our southeast CWA, and indeed that has happened. Mixed- layer CAPE from RAP analysis indicated 3000 j/kg bullseye in far northwest Missouri with CAPE ridge noted along middle Missouri River valley region. Shear profiles are pretty tame in this area, with a slow northeastward drift to activity. Expect storms in southeast Nebraska and southwest Iowa to continue to bubble up late this afternoon, and given high CAPE environment, could see a few strong storms with hail the primary threat, though a brief strong wind gust could happen with collapsing storms. HRRR/RAP show storms diminishing with loss of daytime heating, so have a decrease in activity represented in grids this evening. Attention then turns to storms along approaching cold front. That front is slated into northeast Nebraska by around 06Z as short wave rolls into the northern plains. Forecast soundings from NAM/GFS show 1500 j/kg of elevated CAPE will be in place ahead of this boundary, but shear profiles are lacking across eastern Nebraska with stronger mid level flow closer to short wave well to the north. While there will still be some severe risk past midnight, chances will become increasingly lower as storms become more and more elevated with time. Front will lose its southeast momentum late tonight and Tuesday and only slowly drift through our southeast CWA by late afternoon. Scattered showers and storms will continue along and behind the front through the day, with best, albeit slight, chance for severe in the afternoon over southeast Nebraska and southwest Iowa where highest theta-e surface air will reside. Again mainly vertical storm structures are expected given low shear environment, thus hail and downbursts are possible. Front should sweep precip chances to our south and east Tuesday evening. Much of the rest of the short term period will be dry as heights slowly rise in wake of exiting northern plains short wave. There is a small chance for convection Thursday as a weak impulse induces mid level warm advection regime over returning surface moisture in northeast Nebraska. Have included a slight chance for storms there on Thursday. Otherwise temperatures should average the 70s for highs through Thursday, with Tuesday and Wednesday favoring the low to mid 70s when clouds/precip/colder airmass are in place, then mid to upper 70s Thursday as south to southwest winds return. .LONG TERM...(Thursday night through Monday) Issued at 329 PM CDT Mon May 30 2016 Another short wave and cold front moving through the region Friday will bring our next chance for thunderstorms, with the rest of the weekend looking dry. A quasi-zonal flow regime will be in place to begin the longer term period before an impulse emerges from the northern Rockies and moves across the northern plains on Friday. This wave will push another weak cold front into the central plains on Friday, providing a focus for storms then. Again better forcing will reside nearer short wave in the Dakotas, but modest moisture return and heating ahead of front will provide plenty of fuel for at least scattered storms. GFS indicates surface based CAPE over 2000 j/kg with 35kt of 0-6km bulk shear. Will maintain our chance for storms Friday into Friday night before front sweeps southeast. Then northwest mid level flow takes over for the weekend, bringing a mainly dry forecast. Temperatures will likely surge well into the 80s on Friday before moderating into the 70s or lower 80s for the weekend. && .AVIATION...(18Z TAFS for KOMA...KLNK...KOFK through 18Z Tuesday) Issued at 101 PM CDT Mon May 30 2016 Cold front moving into eastern Nebraska after 03Z will bring a period of scattered thunderstorms to TAF sites mainly between 06Z-18Z. VFR conditions expected outside of convection during the period with MVFR cigs and vsbys in convective areas. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && SHORT TERM...Dergan LONG TERM...Dergan AVIATION...Fobert
Hazardous weather outlook, May 30, 11:42 AM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1142 AM CDT MON MAY 30 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-088>090-092-310645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-JEFFERSON-GAGE- JOHNSON-PAWNEE- 1142 AM CDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE STORMS ACROSS PORTIONS OF EASTERN NEBRASKA TONIGHT ALONG A SOUTHEASTWARD MOVING COLD FRONT. DAMAGING WINDS...HEAVY RAIN AND LARGE HAIL WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG THUNDERSTORMS MAY CONTINUE INTO TUESDAY MORNING. OTHERWISE...THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN NORTHEAST NEBRASKA LATER THIS EVENING. NEZ078-091-093-310645- SALINE-NEMAHA-RICHARDSON- 1142 AM CDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT MINOR FLOODING WILL CONTINUE IN THE BIG BLUE RIVER BASIN AND ALSO ALONG THE MISSOURI RIVER FROM BROWNVILLE TO RULO. THERE IS A SLIGHT CHANCE OF SEVERE STORMS ACROSS PORTIONS OF EASTERN NEBRASKA TONIGHT ALONG A SOUTHEASTWARD MOVING COLD FRONT. DAMAGING WINDS...HEAVY RAIN AND LARGE HAIL WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG THUNDERSTORMS MAY CONTINUE INTO TUESDAY MORNING. OTHERWISE...THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN NORTHEAST NEBRASKA LATER THIS EVENING. FOBERT
In the hours before
Local storm report, May 30, 4:36 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
436 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 3 NE GRETNA 41.17N 96.20W
05/30/2016 E0.75 INCH SARPY NE NWS EMPLOYEE
&&
BMAYESSpecial weather statement, May 30, 4:37 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
437 PM CDT MON MAY 30 2016
IAZ069-079-080-302200-
MILLS IA-POTTAWATTAMIE IA-MONTGOMERY IA-
437 PM CDT MON MAY 30 2016
...SPECIAL WEATHER STATEMENT...
AT 437 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES EAST OF MACEDONIA...OR 21 MILES SOUTHWEST OF ATLANTIC...MOVING
NORTHEAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OAKLAND...CARSON...MACEDONIA...HENDERSON...FARM CREEK PUBLIC WILDLIFE
AREA AND OLD TOWN PARK.
THIS INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 41 AND 55.
LAT...LON 4108 9526 4115 9547 4138 9538 4137 9521
4134 9515 4118 9516
TIME...MOT...LOC 2137Z 205DEG 19KT 4119 9533
KGSpecial weather statement, May 30, 4:40 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
440 PM CDT MON MAY 30 2016
NEZ052-053-302215-
DOUGLAS NE-SARPY NE-
440 PM CDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS AND NORTH CENTRAL
SARPY COUNTIES UNTIL 515 PM CDT...
AT 439 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MILLARD...OR 9 MILES SOUTHWEST OF OMAHA...MOVING NORTH AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OMAHA...PAPILLION...LA VISTA...RALSTON...ELKHORN...MILLARD...
BENNINGTON...BOYS TOWN AND CHALCO.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 75 IN NEBRASKA NEAR MILE MARKER 91.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 439 AND 450.
LAT...LON 4108 9609 4117 9626 4137 9622 4136 9606
4129 9593
TIME...MOT...LOC 2139Z 198DEG 16KT 4118 9615
KGLocal storm report, May 30, 4:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
442 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 SSW MILLARD 41.18N 96.18W
05/30/2016 E1.00 INCH SARPY NE TRAINED SPOTTER
&&
BMAYESLocal storm report, May 30, 4:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
444 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 2 WSW MILLARD 41.19N 96.20W
05/30/2016 E1.00 INCH SARPY NE TRAINED SPOTTER
&&
BMAYESSpecial weather statement, May 30, 4:49 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
449 PM CDT MON MAY 30 2016
IAZ069-079-080-302215-
MILLS IA-POTTAWATTAMIE IA-MONTGOMERY IA-
449 PM CDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POTTAWATTAMIE...
NORTHWESTERN MONTGOMERY AND NORTHEASTERN MILLS COUNTIES UNTIL 515 PM
CDT...
AT 448 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF MACEDONIA...OR 28 MILES EAST OF OMAHA...MOVING
NORTH AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CARSON...MACEDONIA...HENDERSON...
FARM CREEK PUBLIC WILDLIFE AREA AND OLD TOWN PARK.
THIS INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 37 AND 48.
LAT...LON 4105 9545 4109 9559 4132 9556 4130 9542
4124 9528
TIME...MOT...LOC 2148Z 199DEG 22KT 4113 9550
KGThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:43 PM CDT | Special Weather Statement | OAX | Pottawattamie | 47 min |
| May 30, 4:37 PM CDT | Special Weather Statement | OAX | Pottawattamie | 23 min |
| May 30, 4:49 PM CDT | Special Weather Statement | OAX | Pottawattamie | 26 min |
| May 30, 5:41 PM CDT | Special Weather Statement | OAX | Page | 34 min |
| May 30, 5:44 PM CDT | Special Weather Statement | OAX | Harrison | 31 min |
| May 30, 6:12 PM CDT | Special Weather Statement | OAX | Harrison | 33 min |
| May 30, 6:33 PM CDT | Areal Flood Advisory | OAX | Page | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.